Bexar County deputies save man's life using opioid overdose reversing drug for first time

By Japhanie Gray - Reporter

BEXAR COUNTY, Texas - For the first time in Bexar County Sheriff’s Office history, deputies saved a person who overdosed on opioids using their most recent training, which involves administering a lifesaving opioid overdose reversing drug known as naloxone.

Sgt. Elizabeth Gonzalez, public information officer of the Bexar County Sheriff’s Office, said the department received a call about a suicide in the 4000 block of Pentas View on the Far West Side.

“When deputies arrived, the parents of a 24-year-old man led them to the back bedroom of the home, where they found the man unresponsive with narcotics and paraphernalia nearby,” Gonzalez said.

Deputies noticed signs of an overdose.

“One of the deputies described him as being blue and not breathing,” Gonzalez said. “One of the deputies started doing CPR, but they were later advised to use the Narcan spray.”

Narcan is the brand name for naloxone. 

As soon as the Narcan was used, the man became responsive, started speaking and even got up and began walking, an incident report said.

“It is just very amazing and positive story, that it turned out where the person was revived,” Gonzalez said.

Deputies were trained to use the lifesaving drug last week.

Their training instructor, Manuel Herrera, said this was the first time Narcan had been used.

“The deputies are very excited to have this tool on their belt now,” Herrera said. “The person survived, so that is a great thing not only for him but for the whole community, knowing that we have this tool and this is going to protect them from the opioid crisis that they are facing.”

Herrera said the department has ordered over 2,000 Narcan units to be distributed to all of the deputies so they can be prepared to act in opioid-related situations.

“It seems like every day, or every other day, we are hearing about stories of someone passing out in their car or passing out at a local store, and unfortunately here in Bexar County, we are not immune to that,” Herrera said.

Symptoms to look for in an opioid overdose situation

  • Lips or fingertips turn purple or blue

  • Shallow to no breathing at all

  • Pinpointed pupils

  • Unresponsive

Steps to take when using Narcan

  • Identify the opioid overdose

  • Open the package and remove the spray receptor, placing it in the nostrils of the person in need before spraying

  • Call for help

How Narcan works

  • In an opioid overdose situation, opioids cling to brain receptors that control breathing and the intake of oxygen.

  • Once the spray is administered, the Narcan chemical knocks the opioids off the brain receptors.

  • The revived person may cough or vomit afterwards.

Copyright 2018 by KSAT - All rights reserved.